Format

Send to

Choose Destination
Semin Liver Dis. 2008 May;28(2):226-31. doi: 10.1055/s-2008-1073122.

Cholestatic liver injury associated with whey protein and creatine supplements.

Author information

1
Department of Medicine, Division of Liver Diseases, The Mount Sinai Medical Center, New York, NY 10029, USA. kerry.whitt@mssm.edu

Abstract

We present a case of acute cholestatic liver injury associated with the combination of whey protein and creatine supplements. The difficulty of diagnosing drug-induced liver injury is emphasized. The patient is a healthy, 27-year-old man who presented with painless jaundice. He had no occupational exposures to solvents, was not taking prescription medications, and did not use recreational drugs or alcohol. He was an enthusiastic weight-lifter and had been taking creatine for 8 to 9 months and whey protein supplements for 4 weeks prior to the development of symptoms. Laboratory tests revealed elevated total bilirubin (54.7 mg/dL) and alkaline phosphatase (436 U/L), minimally elevated transaminases, and a creatinine of 3.1 mg/dL. Serologic work-up was negative for viral hepatitis and autoimmune liver disease, and Wilson's disease was ruled out. Magnetic resonance cholangiopancreatogram was unremarkable, but a liver biopsy showed marked cholestasis with ductular proliferation. He had dramatic clinical improvement with intravenous fluids and discontinuation of the nutritional supplements. In patients with acute liver injury, clinicians should inquire about dietary supplement usage and consider immediate discontinuation of all unnecessary products. We describe a case of profound jaundice related to a commonly used and reportedly safe combination of such supplements.

PMID:
18452122
DOI:
10.1055/s-2008-1073122
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center